WRIGHTS LANE SYNTHES USA PRODUCTS LLC 4.0MM TI CANCELLOUS POLYAXIAL SCREW 22MM FOR 4.0MM RODS; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Back to Search Results |
| Model Number |
04.615.122 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Code Available (3191)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Patient¿s identifier is unknown.Additional device product codes: kwp, mnh, mni.Device broke intraoperatively and part of it remained in the patient; device not considered implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(4).Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.
Event or Problem Description
It was reported that the patient underwent a cervicothoracic junction (c2-t1) posterior cervical fusion with the synapse 4.0 implant set on an unknown date.During the procedure, the surgeon placed a titanium cancellous polyaxial screw by drilling a high-speed unknown burr to break the cortex, then used a 3.0 unknown tap and a stiff/rigid unknown ball tip feeler to determine the length and create the path for the screw.After he used an unknown tap, he placed the screw and moved on to the next step of the procedure.About 45 mins later, the surgeon was trying to align the screw head heights for rod placement, while trying to back out the left c7 pedicle screw with an unknown t15 screwdriver shaft, the shank of the screw snapped and broke the screw below the poly head.After the incident, the surgeon decided the safest route was to leave the broken screw in the patient and not try to remove it.It was unknown if there was a surgical delay.There was no patient consequence reported.Concomitant devices reported: unknown burr (part # unknown, lot # unknown, quantity 1); unknown tap (part # unknown, lot # unknown, quantity 1); unknown ball tip feeler (part # unknown, lot # unknown, quantity 1); unknown rod (part # unknown, lot # unknown, quantity 1); unknown t15 screwdriver shaft (part # unknown, lot # unknown, quantity 1).This report is for one (1) unknown 4.0mm ti cancellous polyaxial screw 22mm for 4.0mm rod.This is report 1 of 1 for complaint (b)(4).
Additional Manufacturer Narrative
Device history records review was completed for part# 04.615.122, lot# h681799.Manufacturing location: (b)(4), manufacturing date: jul 05, 2018.No non-conformance reports were generated during production of the device.Furthermore, no non-conformance reports were generated for the lot of raw material used to manufacture the device.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product investigation was completed.Visual inspection performed at customer quality (cq) observed the returned poly-axial screw broken at its shaft portion which is consistent with the complaint description.The broken portion was retained in the patient and was not returned at customer quality.No new issues were identified on the returned portions of the device.The given complaint condition agrees with the returned device condition and therefore the complaint was confirmed.Relevant drawings for the returned instrument were reviewed and no design issues were identified.An accurate outer diameter dimension (od) of the shaft on the complaint device was not able to be performed, as the breakage occurred at exact head and shaft intersection leaving no shaft portion at the connection.Furthermore, the returned head portion did not leave purchase for the micrometer to perform measurement at the broken intersection.Therefore, dimensional analysis was not performed on returned device.A definitive root cause could not be determined based on the provided information.However, the failure mode is typically associated with the application of excessive mis-aligned/off-axis force during usage.The overall complaint condition was confirmed; however, no product design issues or manufacturing discrepancies were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
The implant set used was a synapse 4.0 implant set.The procedure was completed successfully with no surgical delay.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: event, device manufacture date: additional information provided.Device evaluated by mfr: the device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history record review has been requested.Corrected data: concomitant medical products.Device evaluated by mfr.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.